Successful Thrombolytic Therapy With Recombinant Tissue Plasminogen Activator in Ischemic Stroke After Idarucizumab Administration for Reversal of Dabigatran

A Case Report

Toshiyuki Ohtani; Ryosuke Sintoku; Tasuku Yajima; Naoyuki Kaneko

Disclosures

J Med Case Reports. 2019;13(390) 

In This Article

Case Presentation

A 67-year-old Asian woman was transferred to our emergency center 200 minutes after sudden onset of dysarthria and right-sided hemiparesis. She had a history of diabetes mellitus and was receiving antidiabetic medication. She had developed lacunar infarct about 10 years ago with very mild right-sided hemiparesis sequelae and was receiving dabigatran 110 mg twice daily to prevent stroke due to NVAF.

The patient's National Institutes of Health Stroke Scale (NIHSS) score in the emergency room was 7. Computed tomography (CT) of the head was performed at 20 minutes after arrival in the hospital. The scan showed a small, low-density spot in the left putamen, representing the old lacunar infarct (Figure 1a). Diffusion-weighted magnetic resonance (MR) images revealed a mild hyperintense area in the posterior limb of the left internal capsule, and apparent diffusion coefficient mapping revealed a hypointense area in the region (Figure 1b and c). Cerebral large vessel occlusion was not detected by MR angiography (Figure 1d). The patient's activated partial thromboplastin time (aPTT) was prolonged to 68.0 seconds. The patient and her family were informed regarding the rationale for IVT therapy with rt-PA after using idarucizumab, and they accepted the treatment. An intravenous bolus of 5.0 g of idarucizumab was administered at 264 minutes after the onset of symptoms. Five minutes later, 24 million units of rt-PA were administered intravenously. aPTT just after initiation of the rt-PA infusion was 43.2 seconds.

Figure 1.

Images imported to our emergency center upon admission. Head computed tomography immediately after our emergency center import and prior to administration of idarucizumab showing a small, low-density spot in the right putamen due to old lacunar infarct, and no cerebral hemorrhage (a). Mild high-intensity signals on diffusion-weighted magnetic resonance (MR) imaging revealed the left internal capsule (b; white arrow) and reduced apparent diffusion coefficient (c; black arrow). MR angiography showed no large-vessel occlusion (d)

The patient's NIHSS score improved from 7 to 4 after 60 minutes of the rt-PA administration. A CT scan the next day showed no hemorrhage. Oral dabigatran administration was resumed 24 hours after IVT therapy. The patient improved neurologically and was ambulatory 3 days later. Diffusion-weighted MR images on day 4 showed that the hyperintense area observed on the initial MR images had disappeared (Figure 2a and b). Further, there was no new abnormality on the T2-weighted MR images (Figure 2c and d). The patient did not manifest any systemic thrombotic adverse event due to idarucizumab during the course of treatment. At discharge from the hospital on day 9, her modified Rankin Scale score was grade 2, and her Barthel index was 90 points (reduction of 10 points for bathing and climbing stairs).

Figure 2.

Follow-up magnetic resonance (MR) images on day 4. Diffusion-weighted MR image showing prominent regression of the hyperintense lesion (a, b). T2-weighted MR image showing small high-intensity spots in bilateral putamen due to old ischemic lesion, but no new abnormality was observed in the posterior limb of the left internal capsule (c, d)

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....